Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 183, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 25, 2020, 9:16 PM CDT for Cherokee County, Kansas. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2020, 9:16 PM CDT (02:16 UTC)
- Expired
- May 25, 2020, 10:15 PM CDT
- In force
- 59 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cherokee County, KS
The radar
The Tulsa radar (KINX), 127 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 9:28 PM CDT | TSTM WND DMG | 2 Sse Lowell, KS | SMALL TREE LIMBS OF 2 INCHES IN DIAMETER BROKEN EAST OF BAXTER SPRINGS, KS. WIND GUST ESTIMATES OF UP TO 60 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 8:36 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.3 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 211 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1234 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
773
WUUS53 KSGF 260216
SVRSGF
KSC021-260315-
/O.NEW.KSGF.SV.W.0183.200526T0216Z-200526T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
916 PM CDT Mon May 25 2020
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Cherokee County in southeastern Kansas...
* Until 1015 PM CDT.
* At 915 PM CDT, severe thunderstorms were located along a line
extending from near Miami to Quapaw to 6 miles southeast of Baxter
Springs, moving north at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Baxter Springs... Columbus...
Galena... Cherokee...
Weir... Lowell...
Sherman... Scammon...
West Mineral... Treece...
Roseland... Neutral...
Melrose... Riverton...
Lawton... Carona...
Skidmore... Hallowell...
Sherwin... Faulkner...
This includes Interstate 44 near mile marker 0.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3734 9507 3734 9462 3700 9462 3700 9507
3715 9508
TIME...MOT...LOC 0215Z 170DEG 31KT 3690 9490 3696 9479 3698 9464
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Angle1 follow-up statement
087
WWUS53 KSGF 260307
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1007 PM CDT Mon May 25 2020
KSC021-260316-
/O.EXP.KSGF.SV.W.0183.000000T0000Z-200526T0315Z/
Cherokee KS-
1007 PM CDT Mon May 25 2020
...THE SEVERE THUNDERSTORM WARNING FOR CHEROKEE COUNTY WILL EXPIRE AT
1015 PM CDT...
The storms which prompted the warning have weakened. Therefore, the
warning will be allowed to expire. However heavy rain is still
possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Kansas.
LAT...LON 3734 9507 3734 9462 3700 9462 3700 9507
3715 9508
TIME...MOT...LOC 0306Z 170DEG 31KT 3733 9500 3739 9489 3741 9473
$$
AngleWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:56 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, May 25, 6:56 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
656 PM CDT Mon May 25 2020
.SHORT TERM...(This evening through Tuesday)
Issued at 218 PM CDT Mon May 25 2020
The active weather pattern will continue as a deep upper level
trough slowly moves east across the Plains. Scattered to numerous
showers and thunderstorms are already ongoing across the region
this afternoon. Cells across the eastern Ozarks are more pulsed in
nature as deep layer shear is weaker. Storms closer to the
Highway 65 corridor have shown a little more organization with
even some brief mid-level rotation. Locally gusty winds will
remain possible with storms across the region through sunset.
As we get into later this evening and the overnight period, short
wave energy will move north across eastern Oklahoma and into
eastern Kansas. We have become increasingly concerned about flash
flooding potential from later this afternoon through tonight.
Southeastern Kansas and western Missouri will be positioned
beneath the right-entrance region of an upper level jet.
Meanwhile, a low-level jet will nose into the region resulting in
deep trophospheric ascent. With PWATs near (or even above) daily
record maximums, heavy rainfall rates are expected. Given
antecedent wet ground conditions, excessive runoff is expected
with an attendant flash flooding threat.
We are expecting a swath of 1-3" rainfall through tonight across
western Missouri and southeastern Kansas. Locally higher amounts
are possible. We went ahead and expanded the Flash Flood Watch to
the north and also the east earlier today. While the eastern
extent of the watch area may not see as widespread of heavy
rainfall, rates will still be high and this is one of our most
sensitive areas (headwaters region).
Another scenario to watch closely tonight is the potential for
low-top supercells, with an attendant risk for an isolated
tornado. Given the high moisture content in the lower atmosphere
and the approaching short wave energy, short term models indicate
only a weak nocturnal inversion with little capping to surface-
based parcels. With 0-6 km bulk shear magnitudes between 30 and 40
knots generally near and west of the U.S. 65 corridor, there will
be the potential for rotating storms. As the 850 mb jet
strengthens above increasingly backed surface winds, an isolated
tornado is not out of the question.
As we head into Tuesday, we will likely be dealing with the
remnants of overnight activity, especially across central Missouri
and perhaps the eastern Ozarks. Showers and thunderstorms will
then remain possible throughout the day as upper level energy
closes off in the Red River Valley region with a trough axis
extending north of this feature through the central Plains. High
temperatures on Tuesday should be a bit cooler than today with
expected cloud cover and precipitation. We went near the model
50th percentile with highs ranging from the middle 70s over
southeastern Kansas and western Missouri to around 80 degrees over
the eastern Ozarks.
.LONG TERM...(Tuesday Night through Monday)
Issued at 218 PM CDT Mon May 25 2020
That upper low will slowly migrate east into the Ozarks by
Wednesday with high model and ensemble consensus that it will then
stall over the region Wednesday night and Thursday. This low will
then finally get picked up by the westerlies as we get into
Thursday night and Friday.
Prospects for showers and thunderstorms therefore look high
through Friday. The National Blend of Models and GEFS plumes
continue to indicate an additional 1-2.5" of rainfall (on top of
what we see through tonight). This will lead to a continued threat
for flooding. Temperatures will remain near or slightly below
normal through the end of the work week.
Model consensus then remains high regarding a northwest flow
setting up over the region next weekend with a ridge then building
up over the central U.S. early next week. This regime will support
much needed dry weather. Temperatures will start off slightly
below normal this weekend before returning to near normal values
early next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 644 PM CDT Mon May 25 2020
Shower and thunderstorm activity will increase this evening into
tonight as a thunderstorm complex currently over eastern OK and
western AR moves across the area. Greatest coverage will be at
KJLN closer to the center of the projected track of the complex.
Showers and storms will then decrease in coverage later tonight
into Tuesday. Confidence is good into the early to mid overnight
hours tonight, then drops off to low confidence
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Tuesday morning for MOZ066>068-077>080-
088>096-101>105.
KS...Flash Flood Watch through Tuesday morning for KSZ073-097-101.
&&
SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...TitusHazardous weather outlook, May 25, 11:52 AM CDT, 9 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 1152 AM CDT Mon May 25 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261700- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 1152 AM CDT Mon May 25 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited tornado risk. Limited thunderstorm wind damage risk. Elevated flooding risk. Elevated lightning risk. DISCUSSION... Scattered to numerous showers and thunderstorms will continue through tonight with the greatest coverage of storms occurring over western Missouri and southeastern Kansas. There is a low end threat for localized wind damage with a few storms. Additionally, there is a limited risk for an isolated tornado from late this evening into the overnight period. Showers and thunderstorms will also produce heavy rainfall through tonight. Rainfall amounts of 1 to 3 inches are expected across western Missouri and southeastern Kansas, with locally higher amounts possible. This will lead to a risk for flash flooding of creeks, streams, and low water crossings. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Additional showers and thunderstorms can be expected from Tuesday through Friday continuing the threat for heavy rainfall and flooding potential. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from late this evening into the overnight period. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Schaumann
In the hours before
Local storm report, May 25, 3:43 PM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
343 PM CDT MON MAY 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HEAVY RAIN 1 S HIGHLANDVILLE 36.92N 93.28W
05/25/2020 M1.50 INCH CHRISTIAN MO PUBLIC
SINCE MIDNIGHT.
&&
ANGLELocal storm report, May 25, 3:57 PM CDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
357 PM CDT MON MAY 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HEAVY RAIN 1 S HIGHLANDVILLE 36.92N 93.28W
05/25/2020 M1.50 INCH CHRISTIAN MO PUBLIC
CORRECTS TIMING OF HEAVY RAIN REPORT. 1.50
INCHES SINCE 3 PM. 2.10 INCHES SINCE
MIDNIGHT.
&&
ANGLESpecial weather statement, May 25, 8:49 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Springfield MO
849 PM CDT Mon May 25 2020
MOZ106-260230-
Oregon MO-
849 PM CDT Mon May 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OREGON COUNTY UNTIL 930
PM CDT...
At 848 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alton, or 12 miles northeast of Thayer, moving northwest at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Alton... Thomasville...
Couch... Greer...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3676 9166 3689 9165 3689 9160 3688 9136
3661 9121 3652 9140
TIME...MOT...LOC 0148Z 148DEG 32KT 3665 9137
AngleThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:44 PM CDT | River Flood Warning | SGF | Bourbon | 57 hr |
| May 26, 3:59 AM CDT | Areal Flood Advisory | SGF | Bourbon, Cherokee, Crawford | 8 hr |
| May 26, 12:00 PM CDT | Areal Flood Advisory | SGF | Bourbon, Cherokee, Crawford | 23 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.